Louisiana, 2018Tornado and Damaging Wind in Louisiana, March 11, 2018
March 11, 2018 · NWS LCH · 2 events in 2 counties and zones
A cold front moved into the region during the morning with showers and thunderstorms. One tornado occurred along with a seperate severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $122,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved into the region during the morning with showers and thunderstorms. One tornado occurred along with a seperate severe thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Mar 11, 5:53 AM CST, 46 minutes earlier.
Area forecast discussion, Mar 11, 5:53 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
653 AM CDT Sun Mar 11 2018
.DISCUSSION...
For the 03/11/18 1200 UTC TAF package.
&&
.AVIATION...
Pre-frontal band of convection currently pushing south through E
TX and Central LA expected to continue SWD this morning. Mix of
IFR to MVFR CIGS prevailing ahead of this activity, with elevated
S winds preventing much in the way of VSBY restrictions. IFR CIGS
are expected to show improvement into MVFR over the next few hours
or so, with MVFR expected to generally prevail through the
remainder of the morning and possibly into the afternoon pending
the effects of the convection. Timed TSTMS into Central and South
Central LA based on a blend of radar imagery and short range
guidance, which suggests activity pushing into KAEX shortly with
downstream arrival into Acadiana terminals around 16-17Z. WWD
extent into KLCH and especially KBPT is more uncertain with both
radar and guidance pointing toward the bulk of stronger
convection/TSTMS remaining farther east. VFR and gusty north winds
with the passage of the actual front later this afternoon/evening.
13
&&
.PREV DISCUSSION... /issued 524 AM CDT Sun Mar 11 2018/
SYNOPSIS...
Rather active weather to the north and northeast of the area early
this morning as a cold front interacts with a strong disturbance
aloft. This was resulting in several areas of strong to severe
convection from northeast TX into northern LA and also further
east acrs central MS. This activity continues to build southward,
and could begin affecting our central LA Parishes between 11-12Z.
DISCUSSION...
The cold front, currently located from roughly central AR
southwest to central TX, will continue to move southeast today,
and is expected to reach our northern zones between 12-15Z. The
front will cross the CWA through the day and should be exiting our
far southeastern zones between 21-00Z. Fcst soundings indicate
steep lapse rates aloft, decent instability (CAPE values from
1000-1800 J/kg) and plenty of deep layer shear which should be
sufficient for a few strong to svr storms today, and SPC now has
the area east of a line from roughly Jasper to western Cameron
Parish in a MRGL to SLGT risk for severe storms today. The primary
threats will be damaging winds and hail, but an isolated tornado
or two cannot be ruled out.
HiRes guidance suggests the band of storms currently approaching
our central LA Parishes will accelerate southeastward this morning
ahead of the frontal boundary. This outflow driven convection is
expected to reach coastal areas by midday. However, additional
sctd showers and a few storms will be possible through the aftn
as the frontal boundary follows on the heels of the initial band
of convection.
Showers will taper off from northwest to southeast through the
evening as drier air begins to spread into the region behind the
front. A period of dry and much cooler weather can be expected
through the first half of the week. Temperatures are expected to
be below normal, with lows falling into the upper 30s to lower 40s
Tuesday and Wednesday morning, while aftn temperatures will be in
the lower to middle 60s. A warming trend will develop through the
latter part of the week as the sfc high moves east of the region.
The return of warm and moist air will bring the chc for a few
showers by Friday, with low rain chcs expected mainly during the
daytime through the weekend.
24
MARINE...
Southerly winds will shift westerly through the day then northerly
by this evening as a cold front crosses the region. Scattered
showers and thunderstorms can be expected with the front, mainly
this afternoon and evening. A Small Craft Advisory has been issued
for the coastal waters from this evening through late Monday as strong
and gusty offshore flow and rough seas are expected to develop.
Winds and seas will begin to subside by Monday evening as sfc high
pres builds south into the region. Light to moderate offshore
flow is expected to continue through Wednesday, with winds bcmg
southeasterly late in the week as high pressure moves east.
24
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 72 43 60 38 / 90 10 0 0
LCH 75 47 63 41 / 70 30 0 0
LFT 76 45 60 40 / 80 40 0 0
BPT 76 48 64 43 / 50 20 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 10 PM this evening to 7 PM CDT Monday
for GMZ452-455-472-475.
Small Craft Advisory from 7 PM this evening to 1 PM CDT Monday
for GMZ450-470.
Small Craft Exercise Caution from this evening through Monday
afternoon for GMZ430-432.
Small Craft Exercise Caution from this evening through Monday
evening for GMZ435.
&&Hazardous weather outlook, Mar 11, 4:42 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
542 AM CDT Sun Mar 11 2018
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
121045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
542 AM CDT Sun Mar 11 2018
This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.
.DAY ONE...Today and Tonight
A band of showers and thunderstorms is expected to reach portions
of central and western Louisiana early this morning, then travel
southward across the area through early afternoon. Some storms
could be strong to severe, with damaging wind gusts and hail the
primary threats although a brief isolated tornado or two may be
possible as well. In addition, storms will be capable of producing
occasional to frequent cloud to ground lightning and heavy
rainfall.
Minor flooding will also continue on the lower Sabine River near
Deweyville, as well as the Red River from upstream of Alexandria
to the Atchafalaya River, and on the Atchafalaya River near Morgan
City.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
Minor flooding will continue on the lower Sabine River near
Deweyville and on the Red River near Alexandria, although water
levels will continue to recede. Minor flooding will also continue
on the lower Atchafalaya River, with a gradual rise in water
levels expected. Please see the latest river flood statements for
additional information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this morning through this
afternoon.
GMZ430-432-435-450-452-455-470-472-475-121045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
542 AM CDT Sun Mar 11 2018
This Hazardous Weather Outlook is for portions of Gulf of Mexico.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will be possible mainly this
afternoon through tonight as a cold front crosses the coastal
waters. A few storms could be capable of producing strong wind
gusts along with occasional cloud to water lightning and brief
heavy rainfall.
Strong offshore winds and rough seas are expected to develop
tonight. A Small Craft Advisory is in effect for the coastal
waters, with Exercise Caution for the lakes and bay.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A Small Craft Advisory is in effect through late Monday for strong
northerly winds and rough seas. Winds will diminish Monday night
into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
In the hours before
Special weather statement, Mar 11, 5:58 AM CST, 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
658 AM CDT SUN MAR 11 2018
LAZ027-028-111245-
Vernon LA-Rapides LA-
658 AM CDT SUN MAR 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
745 AM CDT...
At 657 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Timber Trails to near Anacoco.
Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Alexandria, Pineville, Leesville, Boyce, Anacoco, Fort Polk,
Alexandria International Airport, Slagle, Hineston, Lena, Pitkin,
Ball, New Llano, Colfax, Lecompte, Hornbeck, Tioga, Timber Trails,
Hutton and Esler Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
3139 9266 3145 9232 3133 9221 3132 9223
3109 9223 3088 9292 3088 9320 3132 9342
3137 9327 3137 9303 3135 9295 3137 9295
3137 9292 3139 9291 3152 9272
TIME...MOT...LOC 1157Z 329DEG 29KT 3153 9251 3129 9331
13Thunderstorm Wind, Rapides
- When
- March 11, 6:39 AM CST
- Where
- Rapides County, 2.46 mi WSW of Anandale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.260, -92.490
A large tree was downed near Hessmer.
Tornado, Avoyelles
- When
- March 11, 7:10 AM CST to 7:12 AM CST
- Where
- Avoyelles County, 1.78 mi NW of Belledeau to 1.4 mi NNW of Belledeau
- Rating
- EF2
- Path length
- 0.39 mi
- Path width
- 50 yd
- Injuries
- 4 direct, 0 indirect
- Property damage
- $120,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.101, -92.217
The tornado began near Highway 114, southeast of Echo. A double wide mobile home that was tied down flipped. The tie downs were snapped. Four occupants received minor injuries. Several trees were snapped or uprooted in the area and a carport also had a portion of the metal roof removed. The max estimated wind speed was 120 MPH and the max width was estimated at 50 yards.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kentucky, March 11 to 12, 2018$150,000 · 27 events
- Heavy Snow in Illinois, March 11, 2018$30,000 · 5 events
- Heavy Snow and Winter Weather in Kentucky, March 11 to 12, 2018$20,000 · 13 events
- Winter Weather in Tennessee, March 11 to 12, 201817 events
- Winter Storm in Indiana, March 11 to 12, 2018$20,000 · 2 events
- Heavy Snow and Winter Weather in Kentucky, March 11 to 12, 201815 events
- Heavy Snow and Winter Weather in Indiana, March 11, 2018$10,000 · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 11, 201856 kt wind · 5 events
- Hail and Damaging Winds in Louisiana, March 11, 20181 in hail · 4 events
- Dense Fog in California, March 11, 20183 events
- Damaging Wind in Louisiana, March 11, 201852 kt wind · 1 event
- Wildfire in Hawaii, March 11, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744670, 744669.